Originally Posted by egghead5
During multiple visits and back and forth and many suffering months, the neuro discounted that the Sinemet was to blame and looked at diet, did new blood tests, prescribed sleeping pills, prescribed amantadine, etc. All of this failed to do anything about the new symptoms and the amantadine made things worse. Then when she had no other option, and at my insistence to do *something* to lower the meds, she ordered to reduce dosage at 50% over 3 weeks.
I asked the neuro about this rate, because the book that you say I should ignore would have me believe this is a very fast rate and potentially dangerous. The PA gave us no indication of any problems to be aware of or any dangers as a result of lowering the medication. The book indicates that people coming off the meds will experience withdrawal, fatigue, new balance issues, etc. The neuro PA did not advise any of this. So I don't care if the rest of the book is nonsense, it seemed to very descriptive of what my mother is experiencing in that regard. When I said that my mother was feeling really awful, and had some very scary moments coming off the drug, the PA just implied that you need to be aggressive to see results so you know what to do. This is always given as justification post facto as necessary to help them formulate their expert opinion. It's a bit scary. What else will they not tell us that will nearly or otherwise potentially kill my mother so that they can continue their fact finding? I think my mom and I will stick with her slow walk thank you.
Sorry to vent a bit. I'm sure these drugs can be beneficial. But I'm not sure they are doing much good for my mom.
It is more than okay. Your mom really needs you, and we all here know it is beyond frustrating when doctors don't seem to hear what you are saying. In their defense, they are just doing what they are trained to do, which is to develop a repertoire of common treatment approaches and rotely apply them in a generic way.
After reading your last post on the PA and neuro seeming clueless about weaning off Sinemet too suddenly, frankly, I would second guess any medicine directive she gave. Please make sure you consult with another doctor. I am not sure if someone mentioned Neuroleptic Malignant Syndrome which can occur if drugs are stopped too abruptly and it can be life threatening. ER docs especially do no this.
As for the recovery guide, I think you are spot on. She must stop taking this very slowly like over the course of weeks or months. I have experience with stopping 2 pd meds over 7 days (I found out I was pregnant.) First I had generic but uncomfortable withdrawal symptoms then I went on a steady decline where I was like your mom and the bed covers. I would go totally akinetic at night and slept in bed like a turtle; it was terrifying because I just could not move from the neck down. I didn't remain like this but came to a point where I wondered if I could have my child without ending severely disabled. My (former) neuro could not explain my reaction other than as symptom rebound from meds.
Hmmm...I think that some of us (sounds like your mom too) are super sensitive to PD drugss. Based on what I learned from my experience is that PD recovery has it right on how to properly stop levodopa. More recently I dropped down 4 mg of an adjunct med over the course of two months it was done by basically following my doc's schedule but more based on how I felt. Say he called for me to drop 1/2 dose of one med over the course of 3 days if I ended up with any brain fog or other unpleasant withdrawal, I stopped dosing down right there. I give it three days minimum or longer at that level until I feel "normal" and then try to start reducing again. I have consulted with two docs who say this is sound.
You are on the right track, but don't do this without some sort of green light from a doctor or pharmacist. The doctor you have now will likely scoff at any alternative to the generic titration guides doled out to every PD patient. Speaking of...there is a pharmacist forum at the National Parkinson Foundation website. Mark is a great guy with lots of experience in all this as he himself has PD. http://forum.parkinson.org/index.php...he-pharmacist/
As for that sensitive period the book describes where we are to lower levodopa as our endogenous supply starts to kick in...I am not sure of how else to do that beyond what I have tried, but it sounds like reducing, plateau, comfort or homeostasis, then trying reduction again falls in line with what they are saying???
Hope this helps,